Alert archive / Utah / High Wind Watches in 2020

High Wind Watch 3, NWS Salt Lake City, UT

September 6, 2020

NWS Salt Lake City, UT issued this high wind watch at Sep 6, 2020, 2:43 PM MDT. It took effect at Sep 8, 2020, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 6, 2020, 2:43 PM MDT (20:43 UTC)
In effect from
Sep 8, 2020, 12:00 AM MDT
Expired
Sep 7, 2020, 3:51 AM MDT
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

634 
WWUS75 KSLC 062043
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
243 PM MDT Sun Sep 6 2020

UTZ019-070600-
/O.NEW.KSLC.WI.Y.0017.200908T0600Z-200909T1800Z/
/O.CON.KSLC.EH.W.0005.000000T0000Z-200908T0300Z/
Utahs Dixie and Zion National Park-
Including the city of St George
243 PM MDT Sun Sep 6 2020

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM MDT
MONDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO NOON MDT
WEDNESDAY...

* WHAT...For the Excessive Heat Warning, dangerously hot
  conditions with temperatures up to 108. For the Wind Advisory,
  north winds 30 to 40 mph with gusts up to 55 mph expected.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...For the Excessive Heat Warning, until 9 PM MDT Monday. 
  For the Wind Advisory, from midnight Monday night to noon MDT 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Extreme heat will significantly increase the potential for heat 
  related illnesses, particularly for those working or 
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

UTZ002-003-070600-
/O.NEW.KSLC.HW.A.0003.200908T0600Z-200908T1800Z/
Northern Wasatch Front-Salt Lake and Tooele Valleys-
Including the cities of Ogden, Bountiful, and Salt Lake City
243 PM MDT Sun Sep 6 2020

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...North winds 20 to 30 mph with gusts in excess of 60 mph
  possible. Some locations may see gusts to 75 mph near
  Farmington, Centerville and the mouth of Weber Canyon.

* WHERE...Northern Wasatch Front and Salt Lake and Tooele 
  Valleys.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
089 
WWUS75 KSLC 070422
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1022 PM MDT Sun Sep 6 2020

UTZ019-071200-
/O.CON.KSLC.EH.W.0005.000000T0000Z-200908T0300Z/
/O.CON.KSLC.WI.Y.0017.200908T0600Z-200909T1800Z/
Utahs Dixie and Zion National Park-
Including the city of St George
1022 PM MDT Sun Sep 6 2020

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM MDT
MONDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO
NOON MDT WEDNESDAY...

* WHAT...For the Excessive Heat Warning, dangerously hot 
  conditions with temperatures up to 108. For the Wind Advisory, 
  north winds 30 to 40 mph with gusts up to 55 mph expected.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...For the Excessive Heat Warning, until 9 PM MDT Monday. 
  For the Wind Advisory, from midnight Monday night to noon MDT 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Extreme heat will significantly increase the potential for 
  heat related illnesses, particularly for those working or 
  participating in outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

UTZ002-003-071200-
/O.CON.KSLC.HW.A.0003.200908T0600Z-200908T1800Z/
Northern Wasatch Front-Salt Lake and Tooele Valleys-
Including the cities of Ogden, Bountiful, and Salt Lake City
1022 PM MDT Sun Sep 6 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY MORNING...

* WHAT...North winds 20 to 30 mph with gusts in excess of 60 mph 
  possible. Some locations may see gusts to 75 mph near 
  Farmington, Centerville and the mouth of Weber Canyon.

* WHERE...Northern Wasatch Front and Salt Lake and Tooele 
  Valleys.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
503 
WWUS75 KSLC 070951
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
351 AM MDT Mon Sep 7 2020

UTZ002-003-071800-
/O.UPG.KSLC.HW.A.0003.200908T0600Z-200908T1800Z/
/O.NEW.KSLC.HW.W.0006.200908T0600Z-200908T1800Z/
Northern Wasatch Front-Salt Lake and Tooele Valleys-
Including the cities of Ogden, Bountiful, and Salt Lake City
351 AM MDT Mon Sep 7 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
TUESDAY...

* WHAT...For the northern Wasatch Front...East winds 25 to 35 mph
  with gusts in excess of 60 mph are expected. Some locations may
  see gusts to 75 mph near Farmington, Centerville and the mouth
  of Weber Canyon. For the Salt Lake Valley...East winds 25 to 35
  mph with gusts in excess of 60 mph expected along the east bench
  areas from Parleys Canyon through the Avenues. Lower wind speeds
  are expected for the central and western portions of the Salt 
  Lake Valley, and within the Tooele Valley.

* WHERE...Northern Wasatch Front and Salt Lake and Tooele 
  Valleys.

* WHEN...From midnight tonight to noon MDT Tuesday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles. The most impacted travel routes are
  expected to be along the I-15 corridor between Salt Lake City 
  and Layton, the Legacy Parkway, the US 89 corridor in Davis and 
  Weber Counties, and Foothill Drive.

* ADDITIONAL DETAILS...A High Wind Warning means a hazardous high
  wind event is expected or is occurring. Sustained wind speeds of
  at least 40 mph or gusts of 58 mph or more can lead to property
  damage. Vehicles, especially high profile vehicles, can be
  difficult to control at times in high winds. Motorists should
  take extra caution, especially while crossing bridges,
  overpasses, and unsheltered areas..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ019-071800-
/O.CON.KSLC.EH.W.0005.000000T0000Z-200908T0300Z/
/O.CON.KSLC.WI.Y.0017.200908T0600Z-200909T1800Z/
Utahs Dixie and Zion National Park-
Including the city of St George
351 AM MDT Mon Sep 7 2020

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MDT WEDNESDAY...

* WHAT...For the Excessive Heat Warning, dangerously hot
  conditions with temperatures up to 109. For the Wind Advisory,
  north winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Utahs Dixie and Zion National Park. Winds strongest near
  canyon gaps.

* WHEN...For the Excessive Heat Warning, until 9 PM MDT Today. 
  For the Wind Advisory, from midnight Monday night to noon MDT 
  Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Extreme heat will significantly increase the potential for 
  heat related illnesses, particularly for those working or 
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

UTZ005-071800-
/O.EXB.KSLC.WI.Y.0017.200908T0000Z-200908T1800Z/
Great Salt Lake Desert and Mountains-
Including the city of Wendover
351 AM MDT Mon Sep 7 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY...

* WHAT...North to northwest winds 25 to 35 mph with gusts up to 55
  mph are expected.

* WHERE...Great Salt Lake Desert and Mountains.

* WHEN...From 6 PM this evening to noon MDT Tuesday.

* IMPACTS...Strong cross winds are expected to along the
  Interstate 80 corridor. Travel difficulties are expected from
  these crosswinds, especially for high profile vehicles.

* ADDITIONAL DETAILS...A Wind Advisory means that sustained wind
  speeds of at least 31 mph or gusts of 45 mph are expected.
  Motorists in the advisory area should be prepared for sudden
  gusty cross winds which can make driving difficult..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ015-016-071800-
/O.EXB.KSLC.WI.Y.0017.200908T0900Z-200909T0300Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, and Cedar City
351 AM MDT Mon Sep 7 2020

...WIND ADVISORY IN EFFECT FROM 3 AM TO 9 PM MDT TUESDAY...

* WHAT...Northerly winds 20 to 30 mph with gusts near 50 mph are
  expected.

* WHERE...West Central Utah and Southwest Utah.

* WHEN...From 3 AM to 9 PM MDT Tuesday.

* IMPACTS...Strong gusty crosswinds are expected along east-west
  oriented roadways, including but not limited to the US 6
  corridor, SR-21, and SR-56. Travel difficulties are expected
  from these crosswinds, especially for high profile vehicles. 

* ADDITIONAL DETAILS...A Wind Advisory means that sustained wind
  speeds of at least 31 mph or gusts of 45 mph are expected.
  Motorists in the advisory area should be prepared for sudden
  gusty cross winds which can make driving difficult..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ001-006-011-014-071800-
/O.NEW.KSLC.HZ.A.0004.200909T0600Z-200909T1500Z/
Cache Valley/Utah Portion-Wasatch Mountain Valleys-
Western Uinta Basin-Sanpete/Sevier Valleys-
Including the cities of Logan, Park City, Heber City, Duchesne, 
Roosevelt, Manti, and Richfield
351 AM MDT Mon Sep 7 2020

...HARD FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 26 possible.

* WHERE...Cache Valley/Utah Portion, Wasatch Mountain Valleys, 
  Western Uinta Basin and Sanpete/Sevier Valleys.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A Hard Freeze Watch means sub-freezing
  temperatures are possible. These conditions could kill crops and
  other sensitive vegetation..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Sep 6, 9:36 AM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 6, 9:36 AM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
936 AM MDT Sun Sep 6 2020

.SYNOPSIS...A weak but dry cold front will cross the state today,
followed by a much stronger cold front Monday. Much colder
temperatures are expected Tuesday and Wednesday.

&&

.DISCUSSION...An abnormally strong upper ridge is currently
centered near Vegas with a deepening longwave trough over central
Canada. A weak but dry cold front is difficult to resolve but
appears to be located from a line near Ibapah to Evanston. Visible
imagery shows an impressive amount of mid to high level smoke
across much of the West. A thick area of smoke is noted across
northern Nevada...and this will likely move into northern and
central Utah later today. Expect hazy conditions today across
portions of northern and central Utah and potentially southern
Utah by later this afternoon and evening.

Locally dense smoke is being observed in the western Uinta Basin
associated with two wildfires in the Uinta Mountains. This should
ease as the valley mixes out later this morning into early this
afternoon.

With a relatively thick smoke layer overhead and a weak frontal
boundary, lowered highs across portions of northern Utah for this
afternoon. Temperatures are still in the 50s across the Cache and
some of the Wasatch Back valleys.

Red Flag Warnings remain in place across a large portion of the
state today. No changes are expected at this time. An Excessive
Heat Warning remains in effect for the St. George area and Zion
National Park. No changes are expected with this warning either.

Aside from adding widespread haze to the forecast and adjusting
temperatures due to smoke/weak frontal passage, the forecast is on
track and do not anticipate additional updates at this time.

Attention will then turn to the strong cold front expected to
impact Utah Monday into early Tuesday...bringing a cacophony of
hazards to the state including early season higher elevation snow,
strong frontal winds, critical fire weather conditions and strong
and gusty easterly winds for portions of the Wasatch Front. More
about these hazards with the afternoon package.

&&

.AVIATION...Expect VFR conditions at the KSLC terminal throughout
Sunday. Skies will stay clear, although haze from western wildfires
will become more noticeable. Light southerly drainage flow will
prevail through the morning and transition to the northwest around
10 kts during the afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT Monday for UTZ484-493-494-496.

     Red Flag Warning until 9 PM MDT Monday for UTZ479>483-488-489.

     Red Flag Warning from noon to 9 PM MDT Monday for UTZ478-492.

     Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ495-497-498.

     Excessive Heat Warning until 9 PM MDT Monday for UTZ019.

WY...Red Flag Warning until 8 PM MDT Monday for WYZ277.

&&

Kruse/Burghardt/Billingsley

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 6, 6:22 AM MDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
622 AM MDT Sun Sep 6 2020

UTZ001>016-019>021-517-518-WYZ021-071230-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
622 AM MDT Sun Sep 6 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Near record to record temperatures are expected this afternoon.
Those engaging in outdoor activities should be prepared for very
hot conditions across the state.

Critical fire weather conditions are expected to continue across
porions of northern and eastern Utah today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures will remain near record levels through Monday. Those
engaging in outdoor activities should be prepared for very hot
conditions across the state.

Critical fire weather conditions are expected to expand nearly
state- wide Monday.

Light snow will be possible across the higher terrain of northern
Utah late Monday night into Tuesday.

Strong and gusty easterly winds are likely along the northern
Wasatch Front Monday night into Tuesday, especially near canyons.

Freezing temperatures and widespread frost will be possible
across the Cache Valley, Wasatch Back, western Uinta Basin and
other normally colder valleys across northern and central Utah
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:38 PM MDTWinter Weather AdvisorySLC63 hr
Sep 6, 2:43 PM MDTWind AdvisorySLC55 hr

Nearby

High Wind Watches in Utah, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.